Hail, Porter
- When
- May 16, 10:41 PM CST to 10:42 PM CST
- Where
- Porter County, 2.18 mi ENE of South Haven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.540, -87.130
Scattered thunderstorms moved across northwest Indiana during the late evening of May 16th into the early morning of May 17th producing mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northwest Indiana during the late evening of May 16th into the early morning of May 17th producing mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 16, 9:04 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1004 PM CDT Thu May 16 2019 .MESOSCALE DISCUSSION... 1004 PM A cluster of thunderstorms continues to develop near, and just south of the I-88 corridor. These storms are large hail producers, with reports of quarter to golf ball size hail. Given the very steep mid-level lapse rates, which are 7.5 degrees C/KM via SPC mesoanalysis and the 00Z DVN RAOB, these storms are likely to continue to be large hail producers for the next several hours as they continue to develop eastward into portions of the Chicago metro area. The other concern tonight will be possible flash flooding due to continued periods of heavy rainfall. The deeper layer flow is running nearly parallel to the east-west surface frontal boundary, which is setting up over northern IL. This will continue to favor east-southeastward moving storms, which will continue to train over the same areas. For this reason, there is some potential for flash flooding due to continued periods of very heavy rainfall overnight. Currently, radar trends would suggest that this risk will be mainly south of the I-88 corridor in IL. We thought about issuing a flash flood watch for these areas, but with the possibility of the line of storms gradually sagging southward overnight, this may limit most areas from extreme rainfall amounts. Nevertheless, the potential for some localized 2 to 4 inch rainfall amounts area possible. KJB && .SHORT TERM... 358 PM CDT Through Friday morning... Potent MCS which tracked through our CWA earlier this morning is just now clearing out southern counties and came through a bit more robust than we had initially anticipated as it encounter just enough surface-based inflow parcels to produce some sporadic stronger wind and larger hail. Visible satellite imagery reveals the telltale signs of a fairly worked-over atmosphere in the wake of this departing system, with stable wave clouds and clearing skies across southern Wisconsin and northern Illinois. That said, seeing some hints of ACCAS across the region, a manifestation of the extremely steep lapse rate plume advected in overhead from the west. Recent SPC mesoanalysis indicates maximum lapse rates in the 2-6 km layer approaching 9 C/km nosing into our far northwestern counties at this time. With little in the way of large scale forcing for ascent present upstream with mid-level height tendencies event slowly rising, any convective re-development through this evening will be tied to mesoscale processes which makes for a continued challenging and uncertain forecast. Compounding this issue is the fact that the suite of hi-resolution CAM guidance has modeled the post-MCS environment with varying degrees of success which doesn't add confidence to the near-term portion of the forecast. With all of this in mind, it is with low confidence that we lay out our latest forecast thoughts over the next 12 to 18 hours. Based on surface observations and recent GOES-16 split-window difference imagery, it appears the remnant outflow boundary from the departing MCS may be located from near a Stockton to La Salle line. To the west of this line, cumulus is trying to bubble, although recent point soundings reveal the environment is still capped with +15C air up around 800 mb. Farther upstream, a small patch of cumulus is also attempting to develop across central Iowa ahead of an incoming cold front. It is along and near these two boundaries that renewed convective development appears most probable in a west-to-east oriented line from central Iowa and into northwestern Illinois this evening. Should convection develop as lingering capping is eroded, the favored time appears to be between 8 and 11 pm or so. This convection would have the potential to also become strong to severe, although the main threat would appear to be from large hail (possibly to the size of golf balls initially) before quick upscale growth into a southward-oozing complex results in a transition to a gusty wind and heavy rainfall potential. Latest indications are that a developed cold pool may help push another outflow south pretty quickly, and this would likely limit the potential for training and widespread flooding as the focusing boundary moves southward. Very late tonight or into Friday morning, another area of modest isentropic upglide/warm advection associated with the eastern extent of the low-level jet may result in renewed thunderstorm development across Iowa and eventually into our CWA with the most likely location for this activity beginning to focus near and north of I-80 into Friday afternoon. This activity would likely be elevated above a frontal boundary, but modest deep layer shear and instability aloft would support a threat for some quarter sized hail. Carlaw && .LONG TERM... 209 PM CDT Friday through Saturday night... The long term forecast period continues to look quite active with periods of showers and thunderstorm likely. Showers and thunderstorms will be ongoing at the beginning of the period Friday morning. The cold front that is expected to push south through the region tonight is still expected to stall out over the southern portions of the CWA. For Friday, locations north of the front will be under cool ely flow and locations with a direct fetch off of Lake Michigan will see highs in the upper 40s along the lake and lower to middle 50s inland. Locations south of I-80 but north of the front should be a little warmer, but highs will still only be in the upper 50s. There should be a sharp gradient to temperatures, with locations south of the boundary seeing highs hit 80 F or slightly higher. Persistent southerly low level flow will continue to usher in elevated instability in a zone of broad isentropic lift along and north of the front. The regional and global models continue to indicate a series of shortwaves over-topping the upper ridge and along the front. This will keep showers and thunderstorms ongoing across much of the CWA through Friday, though locations south of the front may see more scattered activity while areas north of the front will see the most widespread activity. The GFS continues to indicate pwats close to 1.5 inches pooling invof the front, which is in the 99th percentile of deep layer moisture per the DVN sounding climatology. With 850-500 mb flow trending to be wly along the east- west oriented front, there will likely be periods of training storms producing periods of locally heavy rainfall. Pcpn amounts from the initial activity from the short term period will be compounded by rainfall Friday into Friday night. Depending on how much training of thunderstorms occurs, there could be some potential for localized flooding issues. However, the front is expected to begin to lift north Friday afternoon into Friday evening, so the area of widespread moderate to occasionally have rainfall will also lift to the north, with the main axis of heavier rain moving into srn Wisconsin Friday night. While the greatest threat for severe weather will be to the west of the local area over the Central Plains, there will still be some potential for severe weather over the area along and just north of the front where elevated instability may be strong enough to produce some isolated severe thunderstorms, with damaging winds and large hail being the primary threats. the latest SPC Day 2 Convective Outlook continues to highlight nrn IL/IN in a Marginal Risk area. With the front pushing north into Wisconsin overnight Friday night, a temporary lull in pcpn is expected for late Friday night into Saturday morning. The global models are in relatively good agreement on pushing the front north, overspreading the area with the much warmer, but more humid air on Saturday. So, expect that much of the CWA should still see temperatures approach or slightly exceed the 80F mark, but a slight sely component to sfc winds could still keep the IL lake front cooler, with highs in the middle to upper 60s. More extensive cloud cover over the far nrn and wrn portions of the CWA could limit max temps to the middle 70s. Saturday night through Wednesday... The setup on Sunday has looked a little concerning for several days. SPC has the area outlooked in the Day 4. A sharp and quickly moving negatively tilted trough will shift form the middle Mississippi Valley and on through the lower Great Lakes into lower MI during the day. This will drive an attendant surface low along the Mississippi Valley and a cold front through NE IL and NW IN. Timing of the wave and limited instability ahead of the front may preclude a more significant severe threat, but expect a period of showers and thunderstorms as a strong sswly low-level jet of 45-50 kt keeps the moisture influx going, coincident with enhanced upper forcing, and this strong mean could support a damaging wind threat, especially as instability builds ahead of the front, favored for the eastern half of the area. Monday appears to be a quieter period in wake of the passing low/cold front in conjunction with some modest height rises. Weak upper ridging should quickly move across the region on Monday. Unfortunately the upper air pattern reloads as another closed upper low across the desert Southwest will eject northeastward in a similar fashion to Sunday's low, again becoming negatively tilted. The surface low will again pass to our west. The Tuesday-Wednesday morning period will become unsettled yet again. This wave will drive several waves of showers and thunderstorms, largely focused on the Tuesday and Tuesday night time frame. Things are a bit more muddled for Wednesday as the main system may be ejecting to the northeast, but the current suite of guidance has the main wave through in the morning such that Wednesday could be dry. Some of the longer term guidance is hinting at a building ridge that could pump up temperatures quite a bit toward the beginning of the Memorial Day holiday weekend, but there are some lingering convective chances to monitor given the continued southwest flow. KMD/Rodriguez && .AVIATION... For the 00Z TAFs... The main forecast challenge through the period will be the timing of shower and thunderstorm chances, as there could be multiple periods through Friday evening. We are currently monitoring some developing showers and thunderstorms over portions of northwestern IL. This thunderstorm activity is expected to increase in coverage over the next couple of hours and as it does so, expect the showers and storms to move back over the area by mid to late this evening. We will continue the mention of VCTS from roughly 03z through 08z tonight. However, it does appear that the main thunderstorm threat will gradually sag south of the most of the terminals after 06z, but due to uncertainties in timing, I have opted to leave the timing as is for now. Otherwise, expect the winds to shift northeasterly overnight as a surface front sags over the area. These east- northeasterly winds will continue through the day on Friday. The chances for more showers and possible storms will continue on Friday. At this time, however, there are some questions as to the extent of thunderstorms over the area. For this reason, I have left the mention of thunder out of the TAF for Friday. The best timing for showers now looks to be during the morning as another disturbance shifts over the area. Again thunderstorms will be possible with this activity as well, but the better instability will likely be just south of the terminals. Another period of some scattered showers and storms will be possible later Friday afternoon and evening as well, but given the large uncertainty on timing and coverage this far out, no more than a VCSH has been mentioned after 18z Friday. Aside from the shower and storms, expect the possibility of some lower MVFR CIGS on Friday. The lowest CIGS are likely near Lake Michigan. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
340 PM CDT Thu May 16 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
340 PM CDT Thu May 16 2019 /440 PM EDT Thu May 16 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Elevated damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Fog Risk.
DISCUSSION...
A conditional severe thunderstorm threat remains for mid to late evening
and into the early overnight hours. The atmosphere is stable in wake
of earlier storms, but should quickly recover again tonight. Initial storms
would be capable of strong winds and large hail. The threat may shift
to very heavy rainfall and localized flooding potential overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Saturday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorms should be ongoing Friday morning, with the axis of
the strongest, and potentially severe, storms should be roughly
along and north of the I-80 corridor. The area of thunderstorms should
lift north through the day and into southern Wisconsin Friday evening.
Training thunderstorms may produce areas of heavy rainfall, with
flooding possible. Some storms may be strong to severe, producing
large hail and damaging winds.
Periods of thunderstorms are expected through the weekend and into
next week. There may be additional periodic chances for severe
thunderstorms, with the greatest chances on Sunday and then Tuesday
into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 40 mph.
LMZ740>745-172045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
340 PM CDT Thu May 16 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 40 knots.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Severe Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Sunday...
Hazardous conditions for small craft are likely.
Elevated Thunderstorm Risk.
Tuesday and Wednesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1004 PM CDT Thu May 16 2019
ILZ020-022-170330-
Will IL-Kendall IL-
1004 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 1030 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 35 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Naperville around 1015 PM CDT.
Plainfield around 1020 PM CDT.
Other locations impacted by this storm include Boulder Hill.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Illinois.
LAT...LON 4171 8819 4158 8820 4164 8846 4172 8844
4173 8828
TIME...MOT...LOC 0303Z 286DEG 31KT 4169 8835
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1006 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 3 SE BIG ROCK 41.74N 88.51W
05/16/2019 E1.75 INCH KANE IL TRAINED SPOTTER
&&
MBSpecial Weather Statement National Weather Service Chicago/Romeoville 1015 PM CDT Thu May 16 2019 ILZ020-170330- Kendall IL- 1015 PM CDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENDALL COUNTY UNTIL 1030 PM CDT... At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm over Plano, moving east at 30 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Yorkville around 1020 PM CDT. Oswego and Montgomery around 1030 PM CDT. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for northeastern Illinois. LAT...LON 4164 8860 4172 8859 4171 8837 4159 8840 TIME...MOT...LOC 0315Z 288DEG 28KT 4168 8854 IZZI
Special Weather Statement National Weather Service Chicago/Romeoville 1035 PM CDT Thu May 16 2019 ILZ014-170400- Cook IL- 1035 PM CDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOK COUNTY UNTIL 1100 PM CDT... At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm over Chicago Ridge, or over Alsip, moving east at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Oak Lawn, Blue Island, Dolton, Alsip, Midlothian, Justice, Worth, Posen, Burbank, Oak Forest, Harvey, South Holland, Evergreen Park, Homewood, Palos Hills, Chicago Ridge, Hazel Crest, Hickory Hills, Markham and Crestwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4167 8787 4175 8781 4171 8756 4156 8762 TIME...MOT...LOC 0335Z 288DEG 26KT 4169 8775 Birk
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1123 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 4 SW STEWARD 41.81N 89.08W
05/16/2019 E1.75 INCH LEE IL TRAINED SPOTTER
GOLF BALL SIZE ON ROUTE 251, 3 MILES NORTH
OF ROUTE 30.
&&Special Weather Statement National Weather Service Chicago/Romeoville 1131 PM CDT Thu May 16 2019 ILZ013-014-022-170445- Cook IL-DuPage IL-Will IL- 1131 PM CDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHERN DUPAGE AND EAST CENTRAL COOK COUNTIES UNTIL 1145 PM CDT... At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Naperville to Burr Ridge. Movement was east at 50 mph. Nickel size hail will be possible with these storms. Locations impacted include... Aurora, Naperville, Bolingbrook, Oak Lawn, Downers Grove, Romeoville, Westmont, Blue Island, Lisle, Alsip, Hinsdale, Lemont, Justice, Worth, Burr Ridge, Willow Springs, Woodridge, Darien, Palos Hills and Chicago Ridge. Including the following interstates... I-55 between mile markers 266 and 279. I-355 between mile markers 10 and 17. This includes... Argonne National Laboratory and Moraine Valley Community College. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for northeastern Illinois. LAT...LON 4167 8812 4167 8768 4178 8790 4177 8824 TIME...MOT...LOC 0431Z 292DEG 42KT 4177 8818 4175 8794 IZZI
The Chicago radar (KLOT), 80 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819535, 819537, 819539.